Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 162, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 16, 2009, 4:52 PM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2009, 4:52 PM CDT (21:52 UTC)
- Expired
- Jul 16, 2009, 5:18 PM CDT
- In force
- 26 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Cimarron County, OK, Texas County, OK
The radar
The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -346 J/kg
- Mixed-layer LCL
- 2429 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:43 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 16, 2:43 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 243 PM CDT THU JUL 16 2009 .DISCUSSION... THE SUBTROPICAL RIDGE WILL CONTINUE TO SLOWLY BUILD AS IT RETROGRADES BACK TO THE WEST WHILE THE UPPER LEVEL CYCLONE OVER THE GREAT LAKES DIGS SOUTH. THIS WILL KEEP THE PANHANDLES UNDER NORTHWEST FLOW ALOFT THROUGH THE GREAT PART OF THE CURRENT FORECAST PERIOD. AT THE SURFACE...LATEST ANALYSIS DEPICTS A COLD FRONT EXTENDING ACROSS SOUTHWEST KS AND EASTERN CO. THE 88D NETWORK ALSO SHOWS THIS FRONT QUITE WELL FROM NEAR SYRACUSE...TO DODGE CITY...TO ALVA. A RIBBON OF SUBTROPICAL MOISTURE EXTENDS FROM WEST TO EAST FROM SOUTHERN CA ACROSS THE PANHANDLES WHILE SURFACE DEWPOINTS REMAIN IN THE UPPER 50S TO LOWER 60S ACROSS MOST OF THE AREA. MID LEVEL LAPSE RATES REMAIN RELATIVELY MODEST BUT SURFACE TEMPS IN THE MID 90S HAVE RESULTED IN SUFFICIENT INSTABILITY. STORMS HAVE ALREADY DEVELOPED ALONG A PRE FRONTAL TROF ACROSS THE WESTERN OK PANHANDLE AND HAVE QUICKLY INCREASED IN INTENSITY. WHILE SHEAR IS LESS THAN OPTIMAL FOR SUPERCELLULAR CONVECTION...IT SHOULD BE ENOUGH TO SUSTAIN MULTICELL CLUSTERS THIS AFTERNOON AND EARLY EVENING BEFORE GROWING UPSCALE INTO AN MCS ALONG AND AHEAD OF THE FRONT AS IT PLOWS INTO THE ANTECEDENT WARM/MOIST AIR. RAIN CHANCES LOOK PRETTY GOOD FOR NEARLY ALL OF THE PANHANDLES OVERNIGHT WITH SOME SEVERE STORMS LIKELY. THE MAIN THREAT WILL AGAIN BE DAMAGING WINDS WITH LARGE HAIL LESS LIKELY. THE FRONT IS EXPECTED TO DIVE SOUTH OVERNIGHT AND MOVE THROUGH MOST IF NOT ALL OF THE FORECAST AREA BY 12Z. MAX TEMPS HAVE BEEN LOWERED FOR FRIDAY INTO THE UPPER 80S IN MOST AREAS. THE STRONG FLOW ALOFT SHOULD ENHANCE LEE TROFFING...WHICH SHOULD ALLOW THE BOUNDARY TO RETREAT BACK TO THE NORTH DURING THE DAY. CONVECTION IS FORECAST TO DEVELOP ALONG THIS BOUNDARY AGAIN DURING THE AFTERNOON. DEEP LAYER SHEAR IS FORECAST TO IMPROVE DURING THE DAY...INCREASING THE THREAT FOR ORGANIZED SEVERE WEATHER. LOW CLOUDS WILL BE POSSIBLE DURING THE EARLY PART OF THE DAY WHICH COULD SERVE TO LIMIT INSTABILITY SOMEWHAT. HOWEVER...A SHORTWAVE IS PROGGED TO ENHANCE LARGE SCALE LIFT BY PEAK HEATING. POPS WERE INCREASED DURING THE AFTERNOON AND EVENING HOURS. POPS CONTINUE THROUGH THE DAY ON SATURDAY AND SATURDAY NIGHT WITH MAX TEMPS ONCE AGAIN GENERALLY IN THE UPPER 80S. BY SUNDAY...THE FORECAST TRENDS TOWARD GENERALLY DRY DAYS WITH THUNDERSTORMS POSSIBLE DURING THE EVENING HOURS AS CONVECTION DRIFTS AWAY FROM THE HIGHER TERRAIN TO THE NORTHWEST. TEMPERATURES ARE FORECAST TO WARM BACK INTO THE MID 90S BY MONDAY AREAWIDE BUT THE NEXT COLD FRONT IS FORECAST TO ARRIVE EARLY TUESDAY. THIS FRONT WILL COOL TEMPS BACK TO JUST BELOW SEASONAL NORMS BUT NO PRECIPITATION WAS INCLUDED FOR TUESDAY AT THIS TIME. HOWEVER...I DID ADD SLIGHT CHANCE POPS FOR TUESDAY NIGHT AS NORTHWEST FLOW ALOFT CONTINUES. THE FORECAST WAS LEFT DRY WEDNESDAY AND THURSDAY WITH MEX TEMPS FOLLOWED CLOSELY. JOHNSON && .FIRE WEATHER... AMPLE LOW LEVEL MOISTURE AND 20FT WIND SPEEDS LESS THAN 15 MPH WILL MITIGATE FIRE WEATHER CONCERNS THROUGH THE WEEKEND. THE ONLY ISSUE WILL BE THE POTENTIAL FOR LIGHTNING RELATED GRASS FIRES WITH ANY THUNDERSTORMS THAT DEVELOP. MINIMUM RELATIVE HUMIDITIES ARE FORECAST TO REMAIN ABOVE 25 PERCENT THROUGH THE NEXT 7 DAYS. JOHNSON && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 66 88 61 88 64 / 40 20 30 30 30 BEAVER OK 63 86 60 90 64 / 50 30 50 30 30 BOISE CITY OK 63 86 61 88 62 / 40 40 40 30 30 BORGER TX 68 91 66 89 68 / 40 20 40 30 30 BOYS RANCH TX 68 90 62 90 64 / 40 30 30 30 30 CANYON TX 66 89 62 89 64 / 30 20 30 30 30 CLARENDON TX 67 90 62 88 64 / 40 20 30 30 30 DALHART TX 64 87 61 90 63 / 40 30 40 30 30 GUYMON OK 64 87 63 91 65 / 50 30 40 30 30 HEREFORD TX 66 90 62 88 63 / 30 20 30 30 30 LIPSCOMB TX 64 86 60 89 63 / 50 20 50 30 30 PAMPA TX 67 89 62 88 64 / 40 20 40 30 30 SHAMROCK TX 69 90 63 89 65 / 40 20 40 30 30 WELLINGTON TX 70 91 66 90 66 / 40 20 40 20 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 24/02
Hazardous weather outlook, Jul 16, 1:00 PM CDT, 3 hours 52 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU JUL 16 2009 OKZ001>003-TXZ001>020-171100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES DUE TO THE COMBINATION OF A WEAK COLD FRONT...SUFFICIENT MOISTURE... AND AN APPROACHING MINOR UPPER LEVEL LOW PRESSURE SYSTEM FROM THE NORTHWEST. A FEW STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES FRIDAY AFTERNOON THROUGH SATURDAY NIGHT...AND AGAIN ON SUNDAY NIGHT...MONDAY NIGHT...AND TUESDAY NIGHT. SOME OF THE STORMS WHICH DEVELOP DURING THIS TIME MAY BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT. ANDRADE
In the hours before
Special weather statement, Jul 16, 2:02 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 202 PM CDT THU JUL 16 2009 OKZ001-162000- CIMARRON OK- 202 PM CDT THU JUL 16 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT FOR CIMARRON COUNTY. AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF BOISE CITY...MOVING SOUTHEAST AT 30 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. ANDRADE
Special weather statement, Jul 16, 2:55 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 255 PM CDT THU JUL 16 2009 OKZ001-162030- CIMARRON OK- 255 PM CDT THU JUL 16 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR CIMARRON COUNTY. AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF FELT...MOVING SOUTHEAST AT 15 MPH. UP TO ONE HALF INCH SIZE HAIL AND WIND GUSTS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THIS STORM SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. KIMBLE
Special weather statement, Jul 16, 3:30 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 330 PM CDT THU JUL 16 2009 OKZ001-TXZ001-162130- CIMARRON OK-DALLAM TX- 330 PM CDT THU JUL 16 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR DALLAM AND SOUTHERN CIMARRON COUNTIES. AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FELT...MOVING SOUTHEAST AT 25 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. ANDRADE
Special weather statement, Jul 16, 4:28 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 428 PM CDT THU JUL 16 2009 OKZ001-002-162200- CIMARRON OK-TEXAS OK- 428 PM CDT THU JUL 16 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR TEXAS AND CIMARRON COUNTIES. AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTHWEST OF HOUGH TO 10 MILES WEST OF BOISE CITY...MOVING SOUTHEAST AT 10 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:30 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 60 min |
| Jul 15, 8:26 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 64 min |
| Jul 15, 10:12 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hansford, Hutchinson, Ochiltree, Roberts | 48 min |
| Jul 16, 5:00 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 3 hr |
| Jul 16, 5:15 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 60 min |
| Jul 16, 5:29 PM CDT | Flash Flood Warning | AMA | Potter, Randall | 2 hr |
| Jul 16, 5:36 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 54 min |
| Jul 16, 5:53 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.